Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Sharp shooting pain in left side ribcage under breast, certain positions are painful - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Excellent Posted in: GERD
Answered by

General & Family Physician
Practicing since : 2004
Answered : 37 Questions
User :   I periodically have very sharp shooting pain in my left side ribcage under my breast. Certain positions are more painful. It feels similar to what is called a charleyhorse pain. It is relentless and really spasming. 500mg Naproxen has given no relief.
Doctor :   Hi,
Doctor :  
User :   Hello
Doctor :   Is there any relation of the food ingestion with the pain ?
User :   I don't think so.
User :   I do have a hiatal hernia, but the pain I have had from that in the past is different than this.
Doctor :   What time of the day is the pain more ?
User :   it has happened at various times of day. i have woken up with it, from laying on my side too long? the one right now is the most severe I've experienced
User :   i did carry a slightly heavy box at work today but don't know why it would start so many hours later if that is the cause
Doctor :   Have you ever visited Gastroenterologist to rule out GERD ?
User :   yes
User :   that would cause this kind of rib pain??
User :   i take 40mg Nexium daily
Doctor :   I still consider the hernia being the cause here
User :   interesting
Doctor :   Any inflammatory pain will surely subside with Naprosyn
User :   ok
Doctor :   only acid peptic and spasmodic pains do not get relieved by naprosyn
User :   ok
Doctor :   and such type of pains can be expected in hernia and GERD
User :   any suggestions on what I can do to relieve the pain I am in right now?
User :   it is pretty severe
Doctor :   when was your last endoscopy done ?
User :   little over a year ago
Doctor :   ok, i think its time to repeat now, and for the relief of pain you may need Antacid and antispamodic
User :   i have an old antispasmodic Rx here.... let me go grab it an tell you the name of it
User :   just a sec
Doctor :   ya , sure
User :   ok, I have a generic for Levsin 0.125mg
Doctor :   ya, that will do
User :   thank goodness
Doctor :   you can take it now
User :   so it is okay after taking naproxin already?
Doctor :   dose not related to food
Doctor :   its ok, but never again take Naprosyn as it badly aggrevates the pain if my diagnosis is right
User :   makes sense.... the pain did actually seem to worsen after I took it
Doctor :   then stop it completely , dont take any NSAID group of drugs
User :   ok
User :   does this mean my hernia may be worse than a year ago?
Doctor :   the next step would be an endoscopy , get it by a Gasteroentrologist
Doctor :   yes, hernia could be worse now , and its very recurrent condition
User :   ok, i'll arrange to see my GI doc. Meeting a new Internal Med doc in a week or so as well.
Doctor :   yes, will be of help to you
User :   hope this pill kicks in soon!
Doctor :   try it
User :   thank you very much for the information
Doctor :   Is there anything i can help you with ?
User :   i think that's it
User :   oh
Doctor :   Thanks for consulting me , kindly provide your feedback
User :   would taking antacids inhibit the absorbtion of the medication?
Doctor :   no,
Doctor :   only some
User :   ok
User :   thanks again sir
Doctor :   kindly provide your feedback
User :   will do
Doctor :   Bye for now
User :   bye
Doctor :   take care
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor